Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 16, NWS Gaylord, MI

May 6, 1998Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 6, 1998, 5:02 PM EDT for Iosco County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1998, 5:02 PM EDT (21:02 UTC)
Expired
May 6, 1998, 6:05 PM EDT
In force
63 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1998-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1998-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 062103 RRA
SVRAPN
MIC069-MIZ539-062205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
502 PM EDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD MI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHEASTERN
  LOWER MICHIGAN

* UNTIL 605 PM EDT

* AT 500 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF LONG LAKE MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LONG LAKE AT 533 PM EDT
  HALE  AT 538 PM EDT

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD MOVE INTO A STURDY BUILDING AWAY FROM WINDOWS.

EME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:05 AM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, May 6, 11:05 AM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1105 AM EDT WED MAY 6 1998

VERY WEAK SFC BOUNDARY THAT INITIATED A LONE THUNDERSTORM OVERNIGHT
ACROSS GLADWIN AND ARENAC COUNTIES AND ANOTHER ISOLATED CELL NEAR FNT
STILL EXTENDS FROM AROUND THE BAY AREA TO CENTRAL LAKE MICHIGAN INTO SRN
WI. HOWEVER...THE BOUNDARY IS EXTREMELY HARD TO PICK OUT GIVEN THE
LIGHT WIND REGIME AND WILL LIKELY BECOME EVEN HARDER TO SEE IN THE SFC
ANALYSIS AS LAKE BREEZES DEVELOP WITH DIURNAL HEATING.

MAIN CONCERN FOR THE AFTERNOON IS POTENTIAL FOR ISOLATED THUNDER IN
SOME OF THE DIURNAL SHOWERS THAT DEVELOP IN THE HEAT OF THE DAY. APX
12Z MODIFIED SOUNDING YIELDS LIS OF -3...TTS IN THE LOW 40S AND CAPE
OF AROUND 600 TO 700. WITH LIGHT WIND...WOULD EXPECT ANY THUNDER THAT
DOES DEVELOP WILL BE OF THE PULSE VARIETY AND WILL BE SHORT-LIVED.
WOULD ALSO EXPECT THE BEST CHANCES OF ANY ISOLD THUNDER WILL OCCUR IN
FAR SRN COUNTIES NEAR THE LEFT-OVER CONVECTIVE BOUNDRY FROM OVERNIGHT.
WINDS ARE GENERALLY LIGHT AND VARIABLE OVER MUCH OF NRN LOWER AND WILL
REMAIN AS SUCH AS WINDS BECOME ONSHORE THIS AFTERNOON ALONG THE
LAKESHORES. A SLIGHTLY STRONG SOUTHERLY FLOW IS SEEN ACROSS CENTRAL AND
SRN LOWER MI SOUTH OF THAT OLD BOUNDARY...SO SOME LOW LEVEL CONVERGENCE
MAY TRIGGER AN ISOLD RUMBLE OF THUNDER FROM MBL TO HTL TO TAWAS.

WILL INCREASE POPS SLIGHTLY OVER NRN LOWER MI FOR THE AFTERNOON AND
WILL INTRODUCE THE MENTION OF A RUMBLE OF THUNDER POSSIBLE IN SRN
COUNTIES. WILL ALSO REWORD WIND FORECAST TO BETTER REPRESENT LAKE
BREEZE DEVELOPMENT FOR THE AFTERNOON. TEMP FORECAST LOOKS IN LINE WITH
THE GOING SITUATION...SO NO CHANGES NEEDED AT THIS TIME.

EME

In the hours before

Special weather statement, May 6, 11:50 AM EDT, 5 hours 12 minutes before
MIZ008-015>036-041-042-062330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1150 AM EDT WED MAY 6 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL DEVELOP ACROSS
AREAS OF NORTHERN LOWER MICHIGAN AFTER 200 PM EDT...MAINLY SOUTH OF A
LINE FROM FRANKFORT TO GRAYLING TO HARRISVILLE. THE ISOLATED
THUNDERSTORMS WILL MOVE TO THE EAST AT AROUND 15 MPH. NONE OF THE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF BRIEF HEAVY DOWNPOURS...
SMALL HAIL AND DANGEROUS LIGHTNING. AGAIN...NO SEVERE WEATHER IS
EXPECTED TODAY.

TUNE TO NOAA WEATHER RADIO...YOUR LOCAL CABLE OR RADIO STATION...OR THE
INTERNET FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF
SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. ON
THE INTERNET USE WWW.CRH.NOAA.GOV/APX.

EME
Special weather statement, May 6, 4:00 PM EDT, 1 hour 2 minutes before
MIZ008-015>036-041-042-070230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT WED MAY 6 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN LOWER
MICHIGAN MAINLY SOUTH AND EAST OF A LINE FROM HOUGHTON LAKE TO ALPENA.

THESE STORMS ARE OCCURRING ALONG A WEAK STATIONARY FRONT AND WITH THE
MAX HEATING OF THE DAY... A FEW STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED.  THESE STORMS WILL DISSIPATE TOWARD SUNSET WITH THE LOSS OF
MAX HEATING...ENDING THE SEVERE WEATHER THREAT.

DUE TO WEAK WIND FIELDS AT THE SURFACE AND ALOFT... THE PRIMARY SEVERE
WEATHER THREAT IS EXPECTED TO BE FROM HAIL.  STORM MOTION WILL BE SLOW
AND RANGE FROM NEARLY STATIONARY TO NORTHEAST AT 15 MPH.

TUNE TO NOAA WEATHER RADIO...YOUR LOCAL CABLE OR RADIO STATION...OR THE
INTERNET FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF
SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. ON
THE INTERNET USE WWW.CRH.NOAA.GOV/APX.

HIRSCH
Special weather statement, May 6, 4:00 PM EDT, 1 hour 2 minutes before
MIZ008-015>036-041-042-070230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT WED MAY 6 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN LOWER
MICHIGAN MAINLY SOUTH AND EAST OF A LINE FROM HOUGHTON LAKE TO ALPENA.

THESE STORMS ARE OCCURRING ALONG A WEAK STATIONARY FRONT AND WITH THE
MAX HEATING OF THE DAY... A FEW STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED.  THESE STORMS WILL DISSIPATE TOWARD SUNSET WITH THE LOSS OF
MAX HEATING...ENDING THE SEVERE WEATHER THREAT.

DUE TO WEAK WIND FIELDS AT THE SURFACE AND ALOFT... THE PRIMARY SEVERE
WEATHER THREAT IS EXPECTED TO BE FROM HAIL.  STORM MOTION WILL BE SLOW
AND RANGE FROM NEARLY STATIONARY TO NORTHEAST AT 15 MPH.

TUNE TO NOAA WEATHER RADIO...YOUR LOCAL CABLE OR RADIO STATION...OR THE
INTERNET FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF
SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. ON
THE INTERNET USE WWW.CRH.NOAA.GOV/APX.

HIRSCH
Local storm report, May 6, 4:57 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
457 PM EDT WED MAY 06 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 PM    9 SE WEST BRANCH          MI   .75 INCH HAIL
05/06/98   OGEMAW

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:39 PM EDTSevere Thunderstorm WarningAPXRoscommon51 min
May 6, 3:45 PM EDTSevere Thunderstorm WarningAPXOscoda50 min
May 6, 4:02 PM EDTSevere Thunderstorm WarningAPXAlcona48 min
May 6, 4:27 PM EDTSevere Thunderstorm WarningAPXOgemaw48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.